Statistics from Altmetric.com
A 50-year-old woman presented to the psychiatry clinic with symptoms of forgetfulness, distractibility and difficulty in absorbing information. She was started on lithium after a manic episode 10 years earlier and had been on lithium 900 mg/day for the past 10 years. During this period her mood had remained stable and she was euthymic. However, her occupational and social functioning was impaired significantly in the past year. She had no family history of bipolar disorder or dementia. No medical condition was detected as an explanation of her forgetfulness. Cranial MRI and quantitative electroencephalography (QEEG) were performed. Bilateral temporoparietal cortical atrophy and lateral ventricular asymmetry were detected in her MRI (figure 1). Increase in θ and δ frequency was detected in her QEEG without any paroxysmal activity (figure 2). Lithium was stopped, and 6 weeks after lithium withdrawal neuropsychological tests demonstrated significant improvement in the patient’s cognitive functions. Mini Mental State Examination scores increased from 25 to 30. The θ and δ waves disappeared and QEEG was normalised (figure 3).
Neuroprotective effects of lithium have been reported.1 In these reports, the duration of lifetime exposure to lithium was not known. In the prospective studies lithium was used short term (several weeks).1 Unlike these studies, impairment in cognitive function due to long-term use of lithium has been found.2 ,3 It is not known how chronic use of lithium makes changes in the brain and the hippocampus volume. Lithium has toxic effects on the thyroid gland and the kidney. Although it achieves a neuroprotective effect in a short time, it might also have a neurotoxic effect in the long run. In this case, cortical atrophy and cognitive dysfunction are thought to be due to long-term lithium use. In patients who use long-term lithium not only should their thyroid and the kidney functions be monitored but their cognitive functions and changes in their brain volume should also be checked.
Long-term lithium use may cause cortical atrophy and cognitive dysfunctions.
Patients who use lithium should be monitored with brain MRI.
Contributors AE wrote the case history and discussion. BÖÜ and MEC assisted with writing the case history. GC reviewed the manuscript.
Competing interests None.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.